Guam, 2013

Flooding and High Wind in Guam, September 19 to 20, 2013

September 19 to 20, 2013 · NWS GUM · 4 events in 1 county or zone

A monsoon trough could be found near or over the Marianas for much of the month|of September. At times during the first half of the month it could be found south of Guam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$760,000
Crop damage
$300,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

A monsoon trough could be found near or over the Marianas for much of the month|of September. At times during the first half of the month it could be found south of Guam. During the second half of the month it became more active and was either over or north of Guam.

By the morning of the 16th a circulation on the monsoon trough was located east|of Guam. This situation persisted the next few days. A surge in the monsoon |associated with the developing circulation generated gusty winds and heavy|showers over Guam from the 19th through the 22nd of the month.

The monsoon trough with an embedded circulation was located over the Marianas on the morning of the 19th

On the morning of the 21st the Circulation became TD 19W near 20N146E. 19W became Tropical Storm Pabuk on the night of the 21st.

With the monsoon near Guam rainfall was on and off for a few days. From the 14th to 18th 2.40 inches of rain fell. On the 19th 10.2 inches of rain fell, with an additional 8.21 inches on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Sep 18, 8:33 PM UTC, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 8:33 PM UTC, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
633 AM CHST THU SEP 19 2013

.MARIANAS SYNOPSIS...
TROPICAL DISTURBANCE 98W IS CENTERED ABOUT 170 MILES ESE OF SAIPAN
NEAR 14N148E...MOVING VERY LITTLE. SATELLITE AND RADAR SHOW
CLOUDINESS AND SHOWERS INCREASING ACROSS THE MARIANAS. SATELLITE-
DERIVED OCEAN SURFACE WINDS WERE NORTHWEST AT ABOUT 20 KT SOUTH OF
GUAM AT MIDNIGHT CHST.

&&

.DISCUSSION...
LITTLE CHANGE IS SEEN IN HOW THE MODELS ARE HANDLING 98W. UKMET
AND ECMWF DEVELOP WHAT AMOUNTS TO A TROPICAL DEPRESSION OVER THE
MARIANAS IN THE NEXT DAY OR TWO AND MOVE IT SLOWLY NORTH...WHILE
THE GFS YANKS THE CIRCULATION AWAY TO THE NORTHEAST AS IT
DEVELOPS. BUT BOTH SCENARIOS BRING 20-25 KT WEST WINDS TO GUAM AND
ROTA WATERS TODAY THROUGH FRI WITH LESS WIND ACROSS TINIAN/SAIPAN.
ALSO...LOTS OF SHOWERS THE NEXT 2-3 DAYS...ESPECIALLY IF THE TWO
EUROPEAN MODELS ARE CORRECT. BUT ALL THE MODELS KEEP A MONSOON
TROUGH AROUND FOR THE NEXT 10 DAYS...SO LOOKS WET FOR A WHILE.

&&

.MARINE/SURF...
GFS BRINGS IN 20-25 KT WINDS WITH WIND WAVES RISING TO 8 FEET
THROUGH FRIDAY FOR GUAM AND ROTA WATERS...AND WAVE GUIDANCE BRINGS
IN 10-FT SEAS FOR GUAM/ROTA AS WELL. HAVE RE-ISSUED A SMALL CRAFT
ADVY FOR BOTH SEAS AND WINDS FOR GUAM AND ROTA WATERS THROUGH
FRIDAY. HIGH SURF SITUATION IS STILL MARGINAL THIS MORNING...BUT
SEAS SHOULD RISE THROUGH THE DAY AND TONIGHT FOR THE ENTIRE
MARIANAS WATERS...SO HIGH SURF STILL LOOKS GOOD THROUGH SAT NIGHT.

&&

.EASTERN MICRONESIA...
DRY WEATHER IS IN PLACE ACROSS THE REGION THIS MORNING. IR SATELLITE
SHOWS SHOWERS AND THUNDERSTORMS NORTHWEST OF POHNPEI TOWARDS THE
TROPICAL DISTURBANCE JUST EAST OF SAIPAN...AND NORTHWARD ALONG THE
MONSOON TROUGH EXTENDING TO NEAR WAKE ISLAND. TRADE WINDS ARE
BUILDING IN ACROSS THE DATE LINE EAST OF THE RIDGE OVER MICRONESIA.
A TRADE-WIND DISTURBANCE IS GENERATING SHOWERS AND ISOLATED
THUNDERSTORMS NEAR AND WEST OF THE DATE LINE. CLOUDS WILL INCREASE
AT MAJURO TODAY WITH SCATTERED SHOWERS ARRIVING OVERNIGHT AND
PERSISTING THROUGH FRIDAY NIGHT. THE DISTURBANCE WILL REACH KOSRAE
ON FRIDAY...AND POHNPEI BY FRIDAY NIGHT. SHOWERS WILL QUICKLY DRY
OUT AT MAJURO FOR SATURDAY. MODELS DEPICT ANOTHER DISTURBANCE NEAR
THE MARSHALL ISLANDS TO START OFF THE NEW WEEK.

&&

.WESTERN MICRONESIA...
GENERAL WEATHER SCENARIO REMAINS THE SAME...TYPHOON USAGI WELL TO
THE NORTHWEST OF YAP AND JTWC INVEST AREA 98W EAST OF SAIPAN.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN IN PLACE AT
CHUUK THROUGH TONIGHT. MODELS SHOW A SLIGHT WESTWARD SHIFT IN THE
WEATHER CURRENTLY OVER WENO AS RIDGING TRIES TO BUILD IN FROM THE
EAST. FORECAST MAY NEED TWEAKING FOR TOMORROW IF SHOWERS ULTIMATELY
DO PERSIST. SHOWERS WILL BUILD WESTWARD...REACHING YAP BY TONIGHT OR
FRIDAY. SCATTERED COVERAGE SEEMS A LITTLE UNCERTAIN BASED ON LATEST
MODEL GUIDANCE...BUT FORECAST COULD SEE NEAR-TERM TWEAKS AS 98W
EVOLVES. LONG-TERM FORECASTS ARE QUITE UNCERTAIN PRIMARILY DUE TO
THE VARIABILITY BETWEEN MODELS AND MODEL RUNS AS TO WHERE THE BULK
OF SHOWERS WILL BE WITH THE MONSOON TAIL. IR SATELLITE SHOWS
ISOLATED CONVECTION NEAR AND SOUTH OF PALAU THIS MORNING. CONVERGENT
SOUTHWEST WINDS MAY TRIGGER A FEW THUNDERSTORMS TODAY AND TONIGHT
ACROSS THAT AREA.

A HIGH SURF ADVISORY HAS BEEN ISSUED FOR WEST-FACING REEFS OF YAP.
LARGE WEST SWELL FROM TYPHOON USAGI WILL REACH THE STATE LATER TODAY
GENERATING SURF OF 8 TO 10 FEET. SURF WILL PEAK TOMORROW AT 9 TO 11
FEET...BUT REMAIN HAZARDOUS INTO THE WEEKEND. WAVE WATCH MODEL SHOWS
THIS SWELL SHIFTING TOWARDS THE NORTHWEST...AND REACHING KOROR ON
FRIDAY. SURF MAY BECOME HAZARDOUS FOR BOTH NORTH AND WEST FACING
REEFS OF YAP AND KOROR ON FRIDAY.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...HIGH SURF ADVISORY UNTIL 6 AM CHST SUNDAY FOR GUZ001>004.

MARIANAS WATERS...SMALL CRAFT ADVISORY UNTIL 6 PM CHST FRIDAY FOR
     PMZ151-152.

&&

MIDDLEBROOKE/M. AYDLETT

In the hours before

Special weather statement, Sep 18, 9:05 PM UTC, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
705 AM CHST THU SEP 19 2013

GUZ001>004-190900-
TINIAN-SAIPAN-NORTHERN MARIANAS-
705 AM CHST THU SEP 19 2013

...TROPICAL DISTURBANCE DEVELOPING OVER THE MARIANAS...

SATELLITE IMAGERY SHOWS A LARGE DISTURBANCE DEVELOPING OVER THE
MARIANAS...CENTERED ABOUT 170 MILES EAST-SOUTHEAST OF SAIPAN NEAR
14 DEGREES NORTH LATITUDE AND 148 DEGREES EAST LONGITUDE. THIS
DISTURBANCE IS EXPECTED TO DEVELOP SLOWLY OVER THE NEXT COUPLE OF
DAYS AS IT DRIFTS NORTH OR NORTHEAST.

SCATTERED SHOWERS...SOME HEAVY...AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED ACROSS THE MARIANAS OVER THE NEXT 2 TO 3 DAYS...WITH
LOCALLY 2 TO 4 INCHES OF RAIN POSSIBLE TODAY THROUGH FRIDAY. IN
ADDITION...GUSTY WEST WINDS AT 20 TO 25 MPH ARE LIKELY ACROSS GUAM
AND ROTA AND THEIR COASTAL WATERS THROUGH FRIDAY. ALSO FOR GUAM AND
ROTA COASTAL WATERS...SEAS WILL RISE TO 8 TO 10 FEET TODAY THROUGH
FRIDAY...PRODUCING HAZARDOUS CONDITIONS FOR OPERATORS OF SMALL
CRAFT. WINDS AND SEAS ARE CURRENTLY EXPECTED TO BE LESS ACROSS
TINIAN AND SAIPAN...BUT THAT COULD CHANGE DEPENDING ON HOW THE
DISTURBANCE DEVELOPS AND MOVES.

SINCE THERE IS SOME POTENTIAL FOR A TROPICAL DEPRESSION TO DEVELOP
OVER THE NEXT DAY OR TWO...STAY INFORMED ON THIS DEVELOPING WEATHER
SITUATION. KEEP ABREAST OF THE LATEST FORECASTS AND LISTEN FOR ANY
FURTHER STATEMENTS AND POSSIBLE WARNING FROM THE NATIONAL WEATHER
SERVICE.

MIDDLEBROOKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 strong wind, 1 high wind. Local standard time, as filed.

Flood, Guam

When
September 19, 9:00 AM GST to 10:00 PM GST
Where
Guam County, 0.51 mi N of Yona to 0.7 mi SE of Dededo
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Newspaper
Coordinates
13.407, 144.770

Heavy rains from a developing tropical disturbance drenched the island of Guam.|Guam was under the monsoon tail of this disturbance. On this day 10.2 inches of rain |was reported at the NWS Office in Barrigada, Guam.The heavy rain forced one family|out of their home. Urban Flooding was reported in a few areas. | One place was on Route 10 near the Wendies in Barrigada. Also on the Toto-Canada Road, Maimai Road in Chalan Pago and the intersection of Route 1 and Salisbury Street in Dededo. Also locations in upper Tumon, Hagatna and Harmon experienced Urban Flooding. | Yona Mayor Ken Joe Ada said Pulantat Road was closed because of flooding, and the resident of one home there had to be evacuated, a car there was also submerged.| The flooding in the Pulantat area of Yona caused at least two families to leave their homes. Pulantat Road was covered by several feet of water.

Flooding in Barrigada caused three families to be evacuated from their homes.

The weather caused 13 Guam bound flights to divert to Saipan.

Strong Wind, Guam

When
September 19, 9:00 AM GST to 11:00 PM GST
Where
Guam forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
Newspaper

At the National Weather Service office Winds gusted to 41 mph on the afternoon of the 19th. Andersen Air Force Base located in northern Guam recorded a wind gust to 44 mph during the afternoon. Numerous wind gusts across Guam downed some trees. Sporadic power outages were from north to south. The winds caused scattered power outages in a few locations. These outages affected some schools in Merizo and Agana Heights. One tree that was knocked down along Marine Corps Drive in East Hagatna blocked two southbound lanes during the afternoon of the 19th.

High Wind, Guam

When
September 20, 1:00 AM GST to 5:00 AM GST
Where
Guam forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$300,000
Reported by
Official NWS Observations

A squall associated with the monsoon trough generated generated a gust 52 mph at the NWS and 60 mph Apra Harbor Handar. The NWS gust occurred at 152 AM. The winds on the damaged street signal lights at two intersections in the Adeulupe area.| The Department of Agriculture has been notified of several farmers that are facing |a major loss of their crops because of the record breaking heavy rains, wind and flooding that began since Thursday last week. In fact, Director Marquita Taitague says for some farmers, 100% of their crops have been destroyed.

Flood, Guam

When
September 20, 2:00 AM GST to 10:00 PM GST
Where
Guam County, 1.06 mi SSE of Piti to 0.49 mi SSW of Yigo
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Newspaper
Coordinates
13.457, 144.688

Heavy rain showers again caused Flash Flooding across portions of Guam. 8.21 inches |of rain was reported at the NWS office in Barrigada on this date.| Water entered the campus of Simon Sanchez High School any way it could this morning. We had a lot of classrooms that were leaking because the water was coming through the vents, through the air con ducts, or through leaks on the roof, Simon Sanchez High School Assistant Principal Melvin Finona told Pacific News Center. The water level was four, five inches in some areas. The rains also came in through the doors of the campus. Flooding in the science wing was so bad that students had to be evacuated to the cafeteria. According to Finona conditions were okay as students reported to class this morning. Heavy rains however became a problem by 9 a.m., prompting the school to dismiss students at 11:30 a.m.. Some areas of Pulantat were impassable because of flooding. 35 families are receiving assistance from the American Red Cross after heavy rains over the past week damaged their homes. Disaster Services Director Dave Peredo says three or four of those families have been temporarily relocated to hotels while they make their homes livable again.| The Red Cross is providing funding for flood victims to purchase food, clothing and other emergency needs. Clean up kits are also being given out to help residents clean up the flood water. With more calls for help coming in today, Peredo expects that the| Red Cross may end up helping more families victimized by the recent rains.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2013Every state in 2013This day in weather historyWarnings in Guam, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479432, 479433, 479435, 479434.